Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 245, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2016, 4:26 PM CDT for Ness County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2016, 4:26 PM CDT (21:26 UTC)
- Expired
- Jul 27, 2016, 4:56 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ness County, KS
The radar
The Dodge City radar (KDDC), 93 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1020 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1293 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
347
WUUS53 KDDC 272126
SVRDDC
KSC135-272215-
/O.NEW.KDDC.SV.W.0245.160727T2126Z-160727T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
426 PM CDT WED JUL 27 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN NESS COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 515 PM CDT
* AT 426 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
UTICA...MOVING SOUTH AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
UTICA AND ARNOLD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3866 10023 3868 10004 3848 9997 3843 10023
TIME...MOT...LOC 2126Z 353DEG 11KT 3861 10015
HAIL...1.00IN
WIND...60MPH
$$
SUGDEN3 follow-up statements
280
WWUS53 KDDC 272132
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT WED JUL 27 2016
KSC135-272215-
/O.CON.KDDC.SV.W.0245.000000T0000Z-160727T2215Z/
NESS KS-
432 PM CDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN NESS COUNTY...
AT 432 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
UTICA...MOVING SOUTH AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
UTICA AND ARNOLD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3866 10023 3868 10004 3848 9997 3843 10023
TIME...MOT...LOC 2132Z 004DEG 11KT 3859 10016
HAIL...1.75IN
WIND...60MPH
$$
SUGDEN178
WWUS53 KDDC 272147
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
447 PM CDT WED JUL 27 2016
KSC135-272215-
/O.CON.KDDC.SV.W.0245.000000T0000Z-160727T2215Z/
NESS KS-
447 PM CDT WED JUL 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHWESTERN NESS COUNTY...
AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
UTICA...MOVING SOUTH AT 10 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN NESS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3859 10022 3863 10014 3861 10003 3848 9997
3843 10023
TIME...MOT...LOC 2147Z 353DEG 10KT 3855 10015
HAIL...1.50IN
WIND...60MPH
$$
SUGDEN193
WWUS53 KDDC 272156
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT WED JUL 27 2016
KSC135-272206-
/O.CAN.KDDC.SV.W.0245.000000T0000Z-160727T2215Z/
NESS KS-
456 PM CDT WED JUL 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NESS COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER SMALL HAIL...GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DODGE CITY.
LAT...LON 3859 10022 3863 10014 3861 10003 3848 9997
3843 10023
TIME...MOT...LOC 2155Z 353DEG 11KT 3852 10015
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:25 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, Jul 27, 2:25 PM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Dodge City KS 225 PM CDT WED JUL 27 2016 ...Updated Long Term... .SHORT TERM...(This evening through Thursday) Issued at 1245 PM CDT Wed Jul 27 2016 Convective debris from last night's thunderstorms is clearing nicely this afternoon, with E/SE upslope flow expected to reestablish by this evening. 12z NAM, and several of the CAMs, develop thunderstorms in NW KS by 7 pm, with a loosely organized complex then heading south into the northern CWA this evening. Surface moisture is quite elevated, with a dewpoint of 70 here at the office as of noon, with a dewpoint of 70 as far west as Syracuse. MLCAPE near 2000 J/kg widespread across SW KS already as of noon. So, instability will be more than sufficient to sustain another storm complex tonight. Easterly surface winds beneath modest NW flow aloft should allow for some storm rotation, at least initially. SPC's broad marginal 5% wind/hail probabilities through tonight look sufficient for now, but the risk for marginally severe hail/wind will increase whereever the complex decides to evolve. Increased thunderstorm coverage in the grids this evening and tonight, to account for the mesoscale CAM and NAM solutions. Lows tonight ranging from the mid 60s in Hamilton county to the lower 70s in Barber county. Thursday...Overnight convection expected to dissipate by around sunrise. Most locations dry for most of Thursday again, as atmosphere again recovers from overnight convective overturning. Strong 597 dm upper high will remain stationary over the Great Basin Thursday, allowing NW flow to persist aloft. Synoptic pattern strongly favors a strong MCS to traverse SW KS, and the models have been hinting at this for several days now. Shear and instablity combination will ignite severe thunderstorms across NW KS by 7 pm Thursday, with a severe MCS expected to track SE into SW KS Thursday evening. Damaging winds appear likely, and agree with SPC upgrading to an enhanced severe risk for this severe wind threat. Outdoor activities Thursday evening will be impacted by these strong to severe storms, including Dodge City Days festivities. Will begin social media and DSS coverage of this expected MCS to begin spreading the word. .LONG TERM...(Thursday night through Wednesday) Issued at 225 PM CDT Wed Jul 27 2016 Large mesoscale convective system (MCS) expected to be ongoing across Kansas early Friday morning. Most models including the 12z ECMWF redevelop convection across SW KS Friday afternoon, but mesoscale details on how outflow boundaries will interact is unknown. If atmophere can recover by Friday evening, marginally severe wind/hail is possible, but uncertainty is high. Confident of cooler temperatures on Friday, with convective debris clouds and an east component to surface winds holding most locales in the 80s. Saturday through Monday...The trend will be for afternoons to get progressively hotter, and for rain chances to dwindle, as high pressure aloft spreads east into the central plains. Heights and 850 mb temperatures climb daily, with afternoon temperatures ending up near 100 Monday August 1st. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1200 PM CDT Wed Jul 27 2016 VFR this afternoon with scattered clouds and a prevailing SE wind at 10-15 kts. Scattered thunderstorms expected to increase in coverage this evening, with 12z NAM/GFS both forecasting a convective complex near HYS by 03z Thu, and near DDC/GCK by 06z Thu. Added convective TEMPO groups for GCK/HYS for the 03-07z time frame, where confidence is highest for convective impacts. Some of these storms will be strong, producing outflow wind gusts to near 45 kts and temporary IFR in cigs/heavy rain. Models agree thunderstorms will end by 12z Thu. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 92 67 86 / 40 20 70 30 GCK 66 92 66 86 / 40 20 70 20 EHA 67 96 66 93 / 20 10 30 20 LBL 69 97 69 92 / 20 10 30 30 HYS 67 89 66 84 / 50 30 60 30 P28 72 95 70 87 / 20 20 60 30 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, Jul 27, 2:42 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 242 PM CDT WED JUL 27 2016 KSZ030-031-043>046-061>066-074>081-084>090-281945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 242 PM CDT WED JUL 27 2016 /142 PM MDT WED JUL 27 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN COUNTIES THIS AFTERNOON AND THIS EVENING. SOME STORMS MAY PRODUCE MARGINALLY SEVERE WIND TO 60 MPH AND MARGINALLY SEVERE HAIL TO THE SIZE OF QUARTERS. THUNDERSTORMS WILL MOVE SOUTHWARD OVERNIGHT BEFORE WEAKENING BY THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LARGE THUNDERSTORM COMPLEX IS EXPECTED TO IMPACT SW KANSAS THURSDAY EVENING AND THURSDAY NIGHT. SOME OF THESE STORMS ARE EXPECTED TO BECOME SEVERE, WITH DAMAGING WINDS TO NEAR 70 MPH BEING THE PRIMARY THREAT. LOCALLY VERY HEAVY RAINFALL IS ALSO EXPECTED THURSDAY EVENING AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTER ACTIVATION IS LIKELY THURSDAY EVENING AND THURSDAY NIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC TURNER
In the hours before
Special weather statement, Jul 27, 4:11 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 411 PM CDT WED JUL 27 2016 KSZ045-272215- NESS KS- 411 PM CDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TREGO AND NORTHWESTERN NESS COUNTIES UNTIL 515 PM CDT... AT 411 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ARNOLD...MOVING SOUTH AT 10 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... UTICA AND ARNOLD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3849 9991 3849 10021 3869 10021 3870 9996 TIME...MOT...LOC 2111Z 353DEG 10KT 3864 10010 SUGDEN
Special weather statement, Jul 27, 4:16 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 416 PM CDT WED JUL 27 2016 KSZ062-063-272215- FINNEY KS-KEARNY KS- 416 PM CDT WED JUL 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FINNEY AND SOUTHEASTERN KEARNY COUNTIES UNTIL 515 PM CDT... AT 416 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF DEERFIELD...MOVING SOUTH AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LAKIN AND DEERFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3811 10136 3813 10113 3790 10104 3785 10136 TIME...MOT...LOC 2116Z 353DEG 10KT 3805 10124 SUGDEN
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 3:41 PM CDT | Severe Thunderstorm Warning | DDC | Kearny | 49 min |
| Jul 27, 4:11 PM CDT | Special Weather Statement | DDC | Ness | 64 min |
| Jul 27, 4:16 PM CDT | Special Weather Statement | DDC | Kearny | 59 min |
| Jul 27, 5:14 PM CDT | Special Weather Statement | DDC | Grant | 61 min |
| Jul 27, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 37 min |
| Jul 27, 5:40 PM CDT | Special Weather Statement | DDC | Ford | 65 min |
| Jul 27, 5:43 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 21 min |
| Jul 27, 5:47 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 43 min |
| Jul 27, 6:02 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 23 min |
| Jul 27, 6:09 PM CDT | Special Weather Statement | DDC | Morton | 66 min |
| Jul 27, 6:21 PM CDT | Special Weather Statement | DDC | Lane | 54 min |
| Jul 27, 6:26 PM CDT | Special Weather Statement | DDC | Seward | 64 min |
| Jul 27, 6:40 PM CDT | Special Weather Statement | DDC | Seward | 65 min |
| Jul 27, 6:49 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.